From Nashville, Tennessee, USA:
I am 46 years old, have type 1 diabetes, and I have been using a pump for four months. My blood sugar is suddenly very high (350-400+ mg/dl [19.4-22.2 mmol/L] ) even though my pump appears to be working and my routine (eating, exercise and health) has not changed. Is "poor site absorption" a possibility? What causes it? How do I avoid it?
The potential cause(s) for your elevated blood sugars are many. They include the following:
- The insulin could be bad. Have you been using the same bottle of insulin?
- Are you using good technique? Have someone who is knowledgeable about insulin pumps watch you insert your catheter.
- Are the infusion sites normal or do you have lipodystrophy [lipohypertrophy and/ or lipoatrophy]? The best way to determine this is to have your nurse or physician look at the sites.
- Has there been a recent illness or condition which has increased your insulin requirements across the board since you initiated pump therapy?
- Is your level of activity similar?
- Is there a malfunction with your pump?
These are only a partial list of potential problems. Please consult with your diabetes care provider to review your medical course. For these kind of questions, there is no substitute for a well informed diabetes care team.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.